Arizona, 2008Flash Flood in Arizona, August 17, 2008
August 17, 2008 · NWS FGZ · 1 event in 1 county or zone
Heavy rain from a thunderstorm cause flash flooding west of Valle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from a thunderstorm cause flash flooding west of Valle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 17, 1:50 PM MST, 30 minutes earlier.
Area forecast discussion, Aug 17, 1:50 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
150 PM MST SUN AUG 17 2008
.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN
TODAY ACROSS NORTHERN ARIZONA. SOME STORMS MAY PRODUCE GUSTY WINDS
AND LOCALLY HEAVY RAIN. ON MONDAY...SCATTERED AND MAINLY AFTERNOON
THUNDERSTORMS ARE FORECAST ALONG AND SOUTH OF THE MOGOLLON
RIM...FOLLOWED BY A DRYING TREND STARTING MID-WEEK WITH DECREASING
THUNDERSTORM ACTIVITY.
&&
.DISCUSSION...CURRENT RADAR LOOP FOR THIS AFTERNOON SHOWS THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE HIGH
TERRAIN...RIGHT AROUND THE TIME WE EXPECTED THEM. A FEW STORMS ARE
FAIRLY STRONG...ESPECIALLY THE CELLS TO THE EAST OF FLAGSTAFF. WE
ARE ANTICIPATING HEAVY RAIN WITH LOCALIZED FLOODING WITH THESE
STORMS...ALONG WITH HAIL AND WIND GUSTS TO 50 MPH. STORM MOVEMENT IS
SOUTHEAST TODAY AT AROUND 20 MPH.
WATER VAPOR IMAGERY IS SHOWING THE CLOSED LOW STILL SPINNING OVER
EAST-CENTRAL COLORADO. MODELS ARE FORECASTING THIS LOW TO SLOWLY
MOVE TO THE SOUTHEAST OVER THE NEXT DAY OR SO. MODELS HAVE BEEN
ADVERTISING HIGH PRESSURE FROM THE WEST TO SLOWLY BUILD EASTWARD
FROM CALIFORNIA...ALONG WITH A DRIER WEST TO SOUTHWEST FLOW TO
DEVELOP. THIS WILL RESULT IN A SLOW DRYING TREND ACROSS THE
STATE...THUS LIMITING OUR CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH THE FORECAST PERIOD.
&&
.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE...PRIMARILY ALONG AND NEAR THE KAIBAB
PLATEAU...MOGOLLON RIM AND WHITE MOUNTAINS THROUGH 02Z BEFORE
DIMINISHING. EXPECT MVFR/IFR CONDITIONS...SMALL HAIL...AND WIND
GUSTS TO 40KT POSSIBLE WITH THE STRONGEST STORMS. ANOTHER ROUND OF
STORMS...ALTHOUGH LESS IN OVERALL COVERAGE...IS EXPECTED ON MONDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.
WEDNESDAY THROUGH FRIDAY...EXPECT ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM AND
WHITE MOUNTAINS...WITH ISOLATED TO NO ACTIVITY NORTH OF THIS LINE.
MINIMUM RH VALUES ARE ANTICIPATED TO BE ABOVE 15 PERCENT IN ALL
LOCATIONS EXCEPT ALONG THE UTAH/ARIZONA BORDER.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
PUBLIC...............42
AVIATION/FIRE WX.....STAUDENMAIER
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 17, 9:58 AM MST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
958 AM MST SUN AUG 17 2008
AZZ004>018-037>040-180715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
958 AM MST SUN AUG 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
AN AREA OF LOW PRESSURE SPINNING OVER COLORADO...COMBINED WITH THE
VERY MOIST AIR MASS ACROSS NORTHERN ARIZONA...WILL BRING ANOTHER
DAY OF SHOWERS AND THUNDERSTORMS TO THE REGION. THE MAIN THREATS
FROM THESE STORMS WILL BE LOCALIZED FLOODING DUE TO HEAVY RAIN
AS WELL AS LARGE HAIL AND WINDS UP TO 50 MPH. STORM MOTION THIS
AFTERNOON IS EXPECTED TO BE FROM THE NORTHWEST TO THE SOUTHEAST AT
AROUND 15 TO 20 MPH.
SOME AREAS HAVE ALREADY RECEIVED VERY HEAVY RAIN OVER THE PAST 24
TO 48 HOURS. THESE AREAS INCLUDE PORTIONS OF WESTERN COCONINO
COUNTY AND EXTREME NORTHEASTERN YAVAPAI COUNTY...AS WELL AS
PORTIONS OF THE LITTLE COLORADO RIVER VALLEY SOUTHEAST OF WINSLOW
IN SOUTHERN NAVAJO COUNTY. WITH THE GROUND NEAR OR AT
SATURATION IN THESE LOCATIONS...ANY STRONG THUNDERSTORMS THAT
MOVE OVER THESE AREAS MAY CAUSE LOCALIZED FLOODING ISSUES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FOR MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH
PRESSURE BUILDS IN FROM THE WEST...WITH A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Coconino
- When
- August 17, 2:20 PM MST to 2:50 PM MST
- Where
- Coconino County, 13.5 mi SW of Willaha to 13.57 mi WSW of Willaha
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.650, -112.460
Heavy rain caused flash flooding in Cataract Creek that covered Wilawa Road with 5 feet of water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, August 17 to 20, 20082 injured · $9.4 million · EF0 · 7 events
- Tornadoes and Flash Flooding in New Mexico, August 17 to 18, 2008$1.0 million · EF0 · 26 events
- Flash Flooding in North Carolina, August 17, 2008$70,000 · 2 events
- Flash Flood and Lightning Strike in Louisiana, August 17, 2008$15,000 · 2 events
- Heavy Rain in Texas, August 17, 20083 events
- Waterspouts in South Atlantic Coastal Waters, August 17, 20082 events
- Flash Flooding in North Carolina, August 17, 20082 events
- Damaging Winds in South Carolina, August 17, 2008$2,000 · 50 kt wind · 2 events
- Hail in South Carolina, August 17, 20081 in hail · 2 events
- Flash Flood in Arizona, August 17, 20081 event
- Flash Flood in Texas, August 17, 20081 event
- Hail in Arizona, August 17, 20081 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132205.